Ohio, 2017

Lake-Effect Snow in Ohio, January 29 to 30, 2017

January 29 to 30, 2017 · NWS CLE · 4 events in 4 counties and zones

Cold northwest winds blowing across Lake Erie caused snow showers to develop before daybreak on January 29th. At that time a band of moderate to heavy snow stretched across Lake and Ashtabula Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold northwest winds blowing across Lake Erie caused snow showers to develop before daybreak on January 29th. At that time a band of moderate to heavy snow stretched across Lake and Ashtabula Counties. This band eventually sagged south clipping eastern Cuyahoga County and impacting portions of Lake, Geauga and Trumbull Counties as well. This band eventually broke up but other scattered snow showers continued to affect the snow belt areas. A new band developed during the evening of the 29th and continued into the morning hours of the 30th. The snow was heavy at times especially during the predawn hours of the 30th when visibilities were a quarter mile or less and snowfall rates exceeded an inch per hour. The snow began to dissipate after sunrise on the 30th and ended during the afternoon. Eastern Cuyahoga County along with much of Geauga County, portions of Lake County and the northern half of Trumbull County saw between 6 and 10 inches of accumulation from this activity. A few of the higher snowfall totals from Cuyahoga County included 14.0 and 13.8 inches in separate reports from Shaker Heights; 13.6 inches at Chagrin Falls; 8.5 inches in Euclid, 8.0 in Kamms Corners and 7.8 inches in Solon. In Geauga County some of the higher totals included 15.0 inches at Chardon; 13.0 inches at Burton; 11.5 inches north of Chardon and 9.2 inches in Montville Township. In Trumbull County a peak total of 9.0 inches was reported near Kinsman. In Lake County both South Madison and Kirtland saw 8.0 inches of snow. The snow showers caused significant traffic problems over the eastern portion of the Cleveland Metro area. Numerous accidents and long delays were reported in that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 29, 3:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 29, 3:02 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
302 AM EST Sun Jan 29 2017

.SYNOPSIS...
A cold front will move across the local area today. A ridge of
high pressure will build east across the region late tonight into
Monday. An Alberta Clipper low pressure system will move southeast
across the area late Monday into Tuesday. High pressure will
return to the region for the middle portion of the week.

&&

.NEAR TERM /THROUGH TODAY/...
Scattered snow showers continue this morning although the
coverage has diminished some. Expect this activity to continue to
the east of CLE this morning. The snow showers along the U.S. 30
corridor should diminish. A cold front is still on track for later
in the day. Expect an area of light snow to blossom over the area
as the front arrives late this afternoon. Accums through sunset
will be no more than a few tenths most areas. Accums with the lake
effect will be in the 1 to 3 inch range today. The middle portion
of the day should be relatively quiet. A Look at satellite and
forecast soundings indicates that anything more than a few peaks
of sunshine is a longshot. High temps should be similar to
Saturday.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
Active weather is expected during the period with a couple inches
of snow accumulation likely across most of the area. Northerly
flow will develop behind the cold front this evening causing lake
effect snow showers to develop. Unlike the past couple of
days...these snow showers will impact the secondary snowbelt
including the Cleveland metro area. A couple inches of
accumulation is likely along the I-77 and I-71 corridors by
Monday morning. The activity will diminish quickly on Monday as a
surface ridge races across the area. After a brief lull warm air
advection snows are expected to break out Monday night as a
clipper dives southeast across the central Lakes. Models are still
having some differences with the track of the low but think most
of the area will see a period of light to moderate snow. This type
of system is the main snow producer for much of the area each
winter. This system will be no different with 1 to 3 inches
expected many areas. Some lake enhancement could boost totals
upward downwind of the lake. The morning commute on Tuesday could
be tricky and later shifts will have to watch totals. Lake effect
will get going behind the clipper further boosting totals. For
much of the period have gone way above guidance pops. Guidance
temps seems reasonable.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Some lingering lake effect snow showers in the snowbelt east of
Cleveland on Thursday.  A couple of short waves will move across the
Great Lakes could enhance the snow showers at times...especially
extreme NE OH and NW PA.   High pressure builds in on Friday and
continues through the forecast period.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
Light snow has overspread the area this evening and will continue
through much of the night although do expect decreasing coverage
west as drier air moves in through the night. Conditions should
be mainly MVFR through the night with IFR possible in snow showers
KMFD KCAK KYNG and KERI. Lake enhancement will affecting KYNG
KCAK and KERI through the overnight and into Sunday. Sunday
afternoon after about 20z expect snow to increase again possibly
taking conditions to IFR across the entire area from the north
just ahead of an approaching cold front.

OUTLOOK...Non-VFR then lingers across NE OH/NW PA into at least
Monday evening. A clipper storm system will bring non-VFR
conditions Tuesday into Wednesday.

&&

.MARINE...
Winds will slowly diminish to 10 to 15 knots this afternoon and turn
to the north overnight behind another cold front that will push
across the lake.   Light and variable winds Monday as high pressure
moves across the Ohio Valley.   Another small craft advisory likely
Monday night as south winds increase to 15 to 25 knot ahead of next
system.  Winds will turn to the Southwest on Tuesday as strong low
pressure system tracks across the Central Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 AM EST this morning for
     LEZ144>149.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina
SHORT TERM...Kubina
LONG TERM...DJB
AVIATION...TK
MARINE...DJB
Hazardous weather outlook, Jan 29, 3:56 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
356 AM EST SUN JAN 29 2017

OHZ003-006>011-017>023-027>033-036>038-047-300900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
356 AM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA LATE TODAY
CAUSING AREAS OF SNOW TO DEVELOP. AROUND AN INCH OF ACCUMULATION
IS EXPECTED LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW PRESSURE WILL PASS TO THE NORTH OF THE AREA MONDAY NIGHT INTO
TUESDAY. SNOW ASSOCIATED WITH THIS LOW WILL DEVELOP MONDAY EVENING
AND CONTINUE INTO TUESDAY. ACCUMULATIONS WILL RANGE FROM AN INCH
OR TWO ALONG THE I-75 CORRIDOR TO A FEW INCHES EAST OF I-71.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012>014-089-PAZ001>003-300900-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD-
356 AM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA LATE TODAY
CAUSING AREAS OF SNOW TO DEVELOP. UNTIL THEN LAKE EFFECT SNOW
SHOWERS WILL CONTINUE. A FEW INCHES OF ACCUMULATION ARE POSSIBLE
BY DAYBREAK TUESDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW PRESSURE WILL PASS TO THE NORTH OF THE AREA MONDAY NIGHT INTO
TUESDAY. SNOW ASSOCIATED WITH THIS LOW WILL DEVELOP MONDAY EVENING
AND CONTINUE INTO TUESDAY. LAKE EFFECT SNOW SHOWERS WILL DEVELOP
BEHIND THE LOW ON TUESDAY. SEVERAL INCHES OF SNOW COULD FALL FROM
MONDAY EVENING THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-300900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
356 AM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Lake

When
January 29, 5:00 AM EST to January 30, 10:00 AM EST
Where
Lake forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Cold northwest winds blowing across Lake Erie caused snow showers to develop before daybreak on January 29th. At that time a band of moderate to heavy snow stretched across Lake and Ashtabula Counties. This band eventually sagged south clipping eastern Cuyahoga County and impacting portions of Lake, Geauga and Trumbull Counties as well. This band eventually broke up but other scattered snow showers continued to affect the snow belt areas. A new band developed during the evening of the 29th and continued into the morning hours of the 30th. The snow was heavy at times especially during the predawn hours of the 30th when visibilities were a quarter mile or less and snowfall rates exceeded an inch per hour. The snow began to dissipate after sunrise on the 30th and ended during the afternoon. Eastern Cuyahoga County along with much of Geauga County, portions of Lake County and the northern half of Trumbull County saw between 6 and 10 inches of accumulation from this activity. In Lake County both South Madison and Kirtland saw 8.0 inches of snow. The snow showers caused significant traffic problems over the eastern portion of the Cleveland Metro area. Numerous accidents and long delays were reported in that area.

Lake-Effect Snow, Cuyahoga

When
January 29, 8:00 AM EST to January 30, 10:00 AM EST
Where
Cuyahoga forecast zone
Property damage
$200,000
Reported by
Tribal Official
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Cold northwest winds blowing across Lake Erie caused snow showers to develop before daybreak on January 29th. At that time a band of moderate to heavy snow stretched across Lake and Ashtabula Counties. This band eventually sagged south clipping eastern Cuyahoga County and impacting portions of Geauga and Trumbull Counties as well. This band eventually broke up but other scattered snow showers continued to affect the snow belt areas. A new band developed during the evening of the 29th and continued into the morning hours of the 30th. The snow was heavy at times especially during the predawn hours of the 30th when visibilities were a quarter mile or less and snowfall rates exceeded an inch per hour. The snow began to dissipate after sunrise on the 30th and ended during the afternoon. Eastern Cuyahoga County along with much of Geauga County and the northern half of Trumbull County saw between 6 and 10 inches of accumulation from this activity. A few of the higher snowfall totals from Cuyahoga County included 14.0 and 13.8 inches in separate reports from Shaker Heights; 13.6 inches at Chagrin Falls; 8.5 inches in Euclid, 8.0 in Kamms Corners and 7.8 inches in Solon. The snow showers caused significant traffic problems over the eastern portion of the Cleveland Metro area. Numerous accidents and long delays were reported in that area.

Lake-Effect Snow, Geauga

When
January 29, 8:00 AM EST to January 30, 11:00 AM EST
Where
Geauga forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Cold northwest winds blowing across Lake Erie caused snow showers to develop before daybreak on January 29th. At that time a band of moderate to heavy snow stretched across Lake and Ashtabula Counties. This band eventually sagged south clipping eastern Cuyahoga County and impacting portions of Geauga and Trumbull Counties as well. This band eventually broke up but other scattered snow showers continued to affect the snow belt areas. A new band developed during the evening of the 29th and continued into the morning hours of the 30th. The snow was heavy at times especially during the predawn hours of the 30th when visibilities were a quarter mile or less and snowfall rates exceeded an inch per hour. The snow began to dissipate after sunrise on the 30th and ended during the afternoon. Eastern Cuyahoga County along with much of Geauga County and the northern half of Trumbull County saw between 6 and 10 inches of accumulation from this activity. In Geauga County some of the higher totals included 15.0 inches at Chardon; 13.0 inches at Burton; 11.5 inches north of Chardon and 9.2 inches in Montville Township. The snow showers caused significant traffic problems over the eastern portion of the Cleveland Metro area. Numerous accidents and long delays were reported in that area.

Lake-Effect Snow, Trumbull

When
January 29, 11:00 AM EST to January 30, 12:00 PM EST
Where
Trumbull forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

Cold northwest winds blowing across Lake Erie caused snow showers to develop before daybreak on January 29th. At that time a band of moderate to heavy snow stretched across Lake and Ashtabula Counties. This band eventually sagged south clipping eastern Cuyahoga County and impacting portions of Lake, Geauga and Trumbull Counties as well. This band eventually broke up but other scattered snow showers continued to affect the snow belt areas. A new band developed during the evening of the 29th and continued into the morning hours of the 30th. The snow was heavy at times especially during the predawn hours of the 30th when visibilities were a quarter mile or less and snowfall rates exceeded an inch per hour. The snow began to dissipate after sunrise on the 30th and ended during the afternoon. Eastern Cuyahoga County along with much of Geauga County, portions of Lake County and the northern half of Trumbull County saw between 6 and 10 inches of accumulation from this activity. In Trumbull County a peak total of 9.0 inches was reported near Kinsman.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675239, 675236, 675237, 675238.